Journal of the Mathematical Society of Japan

Continued fractions and certain real quadratic fields of minimal type

Fuminori KAWAMOTO and Koshi TOMITA

Full-text: Open access


The main purpose of this article is to introduce the notion of real quadratic fields of minimal type in terms of continued fractions with period . We show that fundamental units of real quadratic fields that are not of minimal type are relatively small. So, we see by a theorem of Siegel that such fields have relatively large class numbers. Also, we show that there exist exactly 51 real quadratic fields of class number 1 that are not of minimal type, with one more possible exception. All such fields are listed in the table of Section 8.2. Therefore we study real quadratic fields with period of minimal type in order to find real quadratic fields of class number 1 , and first examine the case where 4 . In particular we obtain a result on Yokoi invariants m d and class numbers h d of real quadratic fields Q( d ) with period 4 of minimal type.

Article information

J. Math. Soc. Japan, Volume 60, Number 3 (2008), 865-903.

First available in Project Euclid: 4 August 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11R29: Class numbers, class groups, discriminants
Secondary: 11A55: Continued fractions {For approximation results, see 11J70} [See also 11K50, 30B70, 40A15] 11R11: Quadratic extensions 11R27: Units and factorization

continued fractions real quadratic fields fundamental units class numbers


KAWAMOTO, Fuminori; TOMITA, Koshi. Continued fractions and certain real quadratic fields of minimal type. J. Math. Soc. Japan 60 (2008), no. 3, 865--903. doi:10.2969/jmsj/06030865.

Export citation


  • E. Artin, N. C. Ankeny and S. Chowla, The class-number of real quadratic number fields, Ann. of Math., 56 (1952), 479–493.
  • T. Azuhata, On the fundamental units and the class numbers of real quadratic fields, Nagoya Math. J., 95 (1984), 125–135.
  • C. Batut, K. Belabas, D. Bernardi, H. Cohen and M. Olivier, GP/PARI calculator, Version 2.1.6.
  • C. Friesen, On continued fractions of given period, Proc. Amer. Math. Soc., 103 (1988), 9–14.
  • F. Halter-Koch, Continued fractions of given symmetric period, Fibonacci Quart., 29 (1991), 298–303.
  • M. D. Hendy, Applications of a continued fraction algorithm to some class number problems, Math. Comp., 28 (1974), 267–277.
  • P. Kaplan and K. S. Williams, Pell equations $X^2-mY^2=-1, -4$ and continued fractions, J. Number Theory, 23 (1986), 169–182.
  • F. Kawamoto and K. Tomita, Continued fractions with even period and an infinite family of real quadratic fields of minimal type, preprint.
  • G. Lachaud, On real quadratic fields, Bull. Amer. Math. Soc. (New Series), 17 (1987), 307–311.
  • S. Louboutin, Continued fractions and real quadratic fields, J. Number Theory, 30 (1988), 167–176.
  • R. A. Mollin and H. C. Williams, On a determination of real quadratic fields of class number one and related continued fraction period length less than $25$, Proc. Japan Acad., 67 (1991), 20–24.
  • T. Nagell, Zur Arithmetik der Polynome, Abh. Math. Sem. Univ. Hamburg, 1 (1922), 180–194.
  • T. Nagell, Introduction to number theory, Second edition, Chelsea, New York, 1964.
  • W. Narkiewicz, Elementary and analytic theory of algebraic numbers, Third edition, Springer-Verlag Berlin-Heidelberg, 2004.
  • T. Ono, An introduction to algebraic number theory, Plenum Press, New York-London, 1990.
  • O. Perron, Die Lehre von den Kettenbrüechen, Band I: Elementare Kettenbrüche, dritte, verbesserte und erweiterte auflage edition, Teubner, Stuttgart, 1954.
  • K. H. Rosen, Elementary number theory and its applications, Fifth edition, Addison Wesley, 2005.
  • R. Sasaki, A characterization of certain real quadratic fields, Proc. Japan Acad., 62A (1986), 97–100.
  • C. L. Siegel, Über die Classenzahl quadratischer Zahlkörper, Acta Arith., 1 (1936), 83–86.
  • T. Tatuzawa, On a theorem of Siegel, Japan J. Math., 21 (1951), 163–178.
  • K. Tomita, Explicit representation of fundamental units of some real quadratic fields, II, J. Number Theory, 63 (1997), 275–285.
  • H. Yokoi, Some relations among new invariants of prime number $p$ congruent to $1$ mod $4$, Adv. Stud. Pure Math., 13 (1988), 493–501.
  • H. Yokoi, The fundamental unit and class number one problem of real quadratic fields with prime discriminant, Nagoya Math. J., 120 (1990), 51–59.
  • H. Yokoi, The fundamental unit and bounds for class numbers of real quadratic fields, Nagoya Math. J., 124 (1991), 181–197.
  • H. Yokoi, A note on class number one problem for real quadratic fields, Proc. Japan Acad., 69A (1993), 22–26.
  • H. Yokoi, New invariants and class number problem in real quadratic fields, Nagoya Math. J., 132 (1993), 175–197.
  • H. Yokoi, Solvability of the Diophantine equation $x^2-dy^2=\pm 2$ and new invariants for real quadratic fields, Nagoya Math. J., 134 (1994), 137–149.
  • Yuan Ping-Zhi, D-invariants and the solvability of $ kx^2-ly^2=1, 2$, Japan. J. Math., 22 (1996), 355–361.